Washington, 2010

Wildfire in Washington, August 26 to 31, 2010

August 26 to 31, 2010 · NWS OTX · 5 events in 5 counties and zones

A combination of gusty winds and low relative humidity contributed to a couple new large fire starts. The Slide Creek Fire, centered six miles south of Colville, burned 989 acres, two homes, and one outbuilding.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A combination of gusty winds and low relative humidity contributed to a couple new large fire starts. The Slide Creek Fire, centered six miles south of Colville, burned 989 acres, two homes, and one outbuilding. The Fish Hatchery Fire, centered three miles north of Republic, burned 667 acres. Meanwhile, several other fires briefly brought an impact to the general public. Four miles south of Pullman, the Hatley Road Fire burned 50 acres and closed Highway 195 from milepost 15 to milepost 19. This fire came close to several homes. Another fire in Davenport led to the Lincoln County Fair briefly being evacuated. This fire also closed Highway 2. Another fire occurred six miles southwest of Davenport, burning 600 acres. The fire knocked out power to Davenport, destroyed one barn, closed Highway 28, and sporadically closed Highway 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 26, 10:05 AM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 26, 10:05 AM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1105 AM PDT THU AUG 26 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON TODAY. THIS
FRONT WILL BRING LITTLE PRECIPITATION...BUT WINDY CONDITIONS WILL
DEVELOP AND PRODUCE BLOWING DUST. MUCH COOLER EARLY AUTUMN- LIKE
CONDITIONS WILL ARRIVE ON FRIDAY. TEMPERATURES WILL REMAIN COOLER
THAN AVERAGE WITH OCCASIONAL MOUNTAIN SHOWERS THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...

...WINDY AND DUSTY THIS AFTERNOON AND EVENING WITH CRITICALLY LOW
RELATIVE HUMIDITY LEVELS CONTRIBUTING TO ELEVATED RISK OF RAPID
FIRE GROWTH...

AS OF 18Z...OUR HIGHLY ADVERTISED COLD FRONT HAD CROSSED THE
CASCADES. WINDS AT WENATCHEE HAD SWITCHED TO THE NORTHWEST.
PRESSURE RISES AND THICK CLOUDS WERE COMMON ON THE WEST SIDE OF
THE CASCADES. THE FLOOD OF COOLER...MARINE AIR HAS BEGUN.

WE WILL BE CAREFULLY WATCHING A FIELD OF CUMULUS CLOUDS OVER
EASTERN WASHINGTON AND NORTHERN OREGON TODAY. THE 12Z RUNS OF THE
NAM AND GFS SUGGEST THAT THERE WILL BE ENOUGH ELEVATED ALONG AND
BEHIND THE COLD FRONT BETWEEN 21Z-03Z. THERE COULD BE SOME
CONVECTION FROM THE NORTHEAST BLUES AND THE SOUTHERN IDAHO
PANHANDLE. FORECAST SOUNDINGS SUGGEST A SLIM CHANCE OF
THUNDERSTORMS...HOWEVER SYNOPTIC SCALE FORCING MAY BE SUFFICIENT
TO COMPENSATE FOR THE LIMITED MOISTURE AND INSTABILITY. FOR
NOW...THUNDERSTORMS ARE NOT IN THE FORECAST...BUT MAY BE ADDED
LATER TODAY. ANY LIGHTNING STRIKES THIS AFTERNOON COULD BE
CRITICAL GIVEN THE VERY DRY CONDITIONS AND STRONG POST FRONTAL
WINDS. ANY FIRE STARTS COULD SPREAD QUICKLY THIS EVENING.

BLOWING DUST WILL BE A PROBLEM THIS AFTERNOON. VISIBILITIES OF A
MILE OR LESS WILL BE COMMON IN RECENTLY PLOWED FIELDS IN THE
COLUMBIA BASIN...THE PALOUSE...AND WEST PLAINS. MODEL SOUNDINGS
FROM THE NAM AND GFS SUGGEST THAT WIND SPEEDS AT THE TOP OF THE
MIXED LAYER WILL BE MARGINAL FOR A WIND ADVISORY...WITH THE GUST
POTENTIAL OF 40-45 MPH. HOWEVER...THE LIKELIHOOD OF BLOWING DUST
THIS AFTERNOON LEADS US TO BELIEVE THAT TODAY'S WIND EVENING WILL
BE A HIGH IMPACT WEATHER EPISODE. /GKOCH

&&

.AVIATION...
A STRONG DRY COLD FRONTAL PASSAGE TODAY WILL BRING VERY WINDY
CONDITIONS TO THE TAF SITES MAINLY AFTER 20Z. IN ADDITION...MVFR
VSBY RESTRICTIONS FROM BLOWING DUST WILL BE LIKELY FROM THE
COLUMBIA BASIN E TO THE PALOUSE AND SPOKANE AREA. SITES THAT HAVE
THE BEST CHANCE OF EXPERIENCING VISIBILITIES OF 5 MILES OR LESS
WILL BE MOSES LAKE...SPOKANE INTERNATIONAL...AND PULLMAN. LOCAL
AIRPORT VISIBILITIES OFTEN DEPEND ON THE CONDITION OF THE FIELDS
IN THE VICINITY OF THESE AIRPORTS. ANY RECENT PLOWING OR PLANTING
COULD REDUCE VISIBILITIES EVEN LOWER. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        89  48  67  43  71  48 /  10  10  10  10  20  20
COEUR D'ALENE  90  45  66  40  70  46 /  10  10  10  10  20  20
PULLMAN        89  47  65  40  70  43 /   0  10  10  10  20  20
LEWISTON       96  53  73  50  75  52 /   0   0   0   0  10  20
COLVILLE       92  44  70  41  72  44 /  10  10  20  20  20  20
SANDPOINT      91  46  66  39  70  42 /  10  10  20  20  20  20
KELLOGG        91  45  64  44  66  44 /  10  20  10  10  20  30
MOSES LAKE     87  48  73  42  75  49 /   0   0   0   0  10  10
WENATCHEE      82  47  72  45  75  52 /   0   0  10  10  20  20
OMAK           86  44  73  40  74  47 /  10  10  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING NORTHERN AND
     CENTRAL IDAHO PANHANDLE (ZONE 101).

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
     COEUR D'ALENE AREA...IDAHO PALOUSE...LEWISTON AREA.

WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING EAST WASHINGTON
     CENTRAL CASCADE VALLEYS (ZONE 677)...EAST WASHINGTON
     NORTHEAST (ZONE 686)...EAST WASHINGTON NORTHERN COLUMBIA
     BASIN (ZONE 673)...EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE
     687)...EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)...
     EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676).

     BLOWING DUST ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS
     EVENING LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE
     AREA...SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON
     PALOUSE...WATERVILLE PLATEAU.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
     LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...
     SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
     WATERVILLE PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Aug 26, 4:54 AM PST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
554 AM PDT THU AUG 26 2010

IDZ002-003-026-WAZ032>036-041-044-271300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
554 AM PDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A DRY COLD FRONT WILL BRING WINDY CONDITIONS TO THE AREA THIS
AFTERNOON AND EVENING. BLOWING DUST WILL ALSO REDUCE
VISIBILITIES TO ONE MILE OR LESS OVER PORTIONS OF THE AREA.
CRITICAL FIRE WEATHER CONDITIONS WILL ALSO OCCUR OVER MANY
LOCATIONS DUE TO THE WINDS AND LOW HUMIDITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ037-038-042-043-271300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
554 AM PDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS TODAY. A RED FLAG WARNING HAS
BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ027-WAZ031-271300-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
554 AM PDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Washington Palouse

When
August 26, 1:00 PM PST to 3:45 PM PST
Where
Washington Palouse forecast zone
Reported by
Broadcast Media
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Wildfire, Spokane Area

When
August 26, 1:45 PM PST to 3:00 PM PST
Where
Spokane Area forecast zone
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Wildfire, Okanogan Highlands

When
August 26, 2:00 PM PST to August 29, 5:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Wildfire, Northeast Mountains

When
August 26, 2:30 PM PST to August 31, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Wildfire, Upper Columbia Basin

When
August 26, 3:30 PM PST to August 27, 5:00 PM PST
Where
Upper Columbia Basin forecast zone
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255448, 255450, 255447, 255446, 255449.